EconPapers    
Economics at your fingertips  
 

Liquidity and volatility in the U.S. Treasury market

Giang Nguyen, Robert Engle, Michael Fleming () and Eric Ghysels

Journal of Econometrics, 2020, vol. 217, issue 2, 207-229

Abstract: We model the joint dynamics of intraday liquidity, volume, and volatility in the U.S. Treasury market, especially through the 2007–09 financial crisis and around important economic announcements. Using various specifications based on Bauwens and Giot (2000)’s Log-ACD(1,1) model, we find that liquidity, volume, and volatility are highly persistent, with volatility having a lower short-term persistence than the other two. Market liquidity and volume are important to explaining volatility dynamics but not vice versa. In addition, market dynamics change during the financial crisis, with all variables exhibiting increased responsiveness to their most recent realizations. Our models also reveal different market dynamics around announcements. Finally, we introduce new measures of liquidity risk that are useful for continually monitoring liquidity conditions and the risk of liquidity stress in the market.

Keywords: Treasury market; Liquidity; Volatility; Log-ACD models; Liquidity-at-risk (search for similar items in EconPapers)
JEL-codes: C51 C52 C58 G01 G10 G12 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407619302465
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Liquidity and volatility in the U.S. treasury market (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:217:y:2020:i:2:p:207-229

DOI: 10.1016/j.jeconom.2019.12.002

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2022-08-26
Handle: RePEc:eee:econom:v:217:y:2020:i:2:p:207-229